Skip to main content

Is DHEA Dangerous?

Posted in

DHEA is known to alleviate and cure many health and beauty problems in many people. But is DHEA dangerous or safe? What are the side effects of taking DHEA despite the benefits of DHEA? And what if one intake too much DHEA or excessive amount of it? Let's take a look.

Common side effects of taking DHEA

  • DHEA may lead to atherosclerosis - degeneration of the arteries caused by a build-up of fatty deposits - since it may destroy bad cholesterol and triglycerides along with HDL (good cholesterol). Hence anyone who takes DHEA supplementation should check their cholesterol level regularly.
  • People who use DHEA to reduce symptoms of depression including menopausal and perimenopausal depression often suffer from acne while other may experience facial hair, hair loss and increased perspiration.
  • Women who use DHEA to treat symptoms of depression should perform monthly self breast-exam and annual mammograms.
  • Unusual cardiac symptoms such as irregular heartbeat, skipping beats, heart palpitations, and elevated blood pressure. This is a common side effects of taking DHEA especially in people who take too much DHEA i.e. more than 10 mg per day.
  • Hormonal changes such as deeper voice, facial hair, chest hair, hair loss, mood changes, and increased sweating, menstrual changes in women and breast enlargement, breast tenderness, testicular atrophy, reduced sperm count and infertility in men. Both men and women may suffer hormone-related headaches and acne.
  • DHEA may obstruct the liver's ability to process some drugs and medications, leading to higher levels of the drugs being released into the bloodstream. Some medications that may interact with DHEA supplementation include: glucose-lowering medications, hormonal medications (birth control pills and hormone replacement therapy), cancer drugs, blood clot medications (e.g. aspirin and heparin), herbal supplements, heart medications, tamoxifen, etc.
  • Other side effects of taking DHEA supplements include nausea, abdominal discomfort, fatigue, nasal congestion, headache, acne, or rapid/irregular heartbeats. Women may experience abnormal menstruations, emotional changes, headache, and insomnia.

Side effects of taking too much DHEA supplementation

  • Some experts suggest that high doses of DHEA may inhibit the body's natural ability to make the hormone while others believe it's not likely to stop the body's own production.
  • It may be toxic to liver cells.
  • Hormone-related changes:
    • Women may develop signs of masculinization e.g. loss of hair on the head, develop deep voices, grow of mustaches, greasy skin, increased sweating, emotional changes, become sexually aggressive, weight gain around the waist, or acne in women because of excess production of male hormone testosterone.
    • While men may suffer shrinkage of the testicles, hyper-aggressive including sexual aggression, overly emotional male pattern baldness, breast tenderness, testicular wasting, and high blood pressure because of the excess testosterone.
  • Other hormonal-related side effects of taking too much DHEA may include increased blood sugar levels, insulin resistance, altered cholesterol levels, altered thyroid hormone levels, and altered adrenal function.

Is DHEA dangerous and who should avoid DHEA treatment?

  • Although DHEA may reduce symptoms of depression, it is not for people who are at risk of any hormone-dependent cancers such as breast, ovarian, endometrial, testicular, cervical or prostate cancer because it raises the levels of endrogen and estroegen hormone, a definite risk factor for these types of cancers.
  • But Is DHEA dangerous for post-menopausal women? Many women in their perimenopause or menopause stage use DHEA supplements to fight various symptoms of perimenopause and menopause. But it is not recommended for post-menopausal women since it - as well as birth control pills - may increase the risk of breast cancer even only taken for a short period of time.
  • Children and adolescents under 40 years old who have high levels of naturally DHEA in their bodies should not take DHEA supplements since it may result in: premature puberty, stunted growth, increased risk for prostate, breast, uterine, or ovarian cancers
  • DHEA supplementation is not safe for pregnant women and breastfeeding mothers because it's a hormone, and may be unsafe to the fetus or nursing infants.
  • People who are allergic to DHEA products
  • Individuals with a history of abnormal heart rhythms, blood clots or hypercoagulability, and those with a history of liver disease should avoid DHEA supplements.

So, is DHEA dangerous? DHEA or any other supplements is good and effective as long as it is taken in proper doses. No more than 10 mg in the morning hours is recommended per day. Although, some experts claim that DHEA is safe in range from 25-100 mg per day. More side-effects of taking DHEA that might occur include excessive assertiveness or irritability and insomnia if taken at bedtime.

Conclusion
DHEA should be taken only under medical supervision since it may cause adverse effects and also interfere with other medications. It should not be dangerous when taken only in the recommended dosages. Thus, you must consult with a doctor or pharmacist for dosing information. Read product labels carefully to avoid unsafe products. Long-term side effects of taking DHEA supplements are unknown. And lastly, as with any medications and supplements, too much DHEA certainly is dangerous and not recommended for any individual regardless of his or her health condition.

loading...

Disclaimer: This information is not presented by a medical practitioner and is for educational and informational purposes only. It is not intended to be a substitute for professional advice, diagnosis, or treatment.